Alert archive / Wyoming / Red Flag Warnings in 2019

Red Flag Warning 3, NWS Riverton, WY

August 14, 2019Fremont County, Lincoln County, Sublette County, Wyoming

NWS Riverton, WY issued this red flag warning at Aug 14, 2019, 4:22 AM MDT for Fremont County, Lincoln County, Sublette County, Wyoming. It took effect at Aug 14, 2019, 1:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2019, 4:22 AM MDT (10:22 UTC)
In effect from
Aug 14, 2019, 1:00 PM MDT
Expired
Aug 14, 2019, 8:00 PM MDT
In force
7 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Lincoln County, WY, Sublette County, WY

The radar

The Riverton/Lander radar (KRIW), 111 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 10.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2019-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2019-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
3177 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

552 
WWUS85 KRIW 141022
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
422 AM MDT Wed Aug 14 2019

WYZ414-150200-
/O.NEW.KRIW.FW.W.0003.190814T1900Z-190815T0200Z/
Salt and Wyoming Ranges/West Zone Bridger Teton NF-
422 AM MDT Wed Aug 14 2019

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT
THIS EVENING...

The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 8 PM MDT
this evening.

* IMPACTS: Low humidities and gusty winds will create erratic fire
  behavior with any existing or new fire starts. 

* AFFECTED AREA: In West Central WY...Fire Weather Zone 414 which 
  generally impacts the Salt and Wyoming mountain ranges in Lincoln
  and Sublette counties.

* WIND: West 10 to 20 mph with gusts up to 30 mph.

* HUMIDITY: As low as 15 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please make sure your campfire is completely out before leaving 
the campground. Avoid driving or parking in high, dead grass as a
spark can ignite dry vegetation. 

&&

$$

WYZ288-150200-
/O.NEW.KRIW.FW.W.0003.190814T1900Z-190815T0200Z/
East Wind River Mountains/South Shoshone NF-
422 AM MDT Wed Aug 14 2019

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT
THIS EVENING...

The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 8 PM MDT
this evening.

* IMPACTS: Low humidities and gusty winds will create erratic fire
  behavior with any existing or new fire starts.

* AFFECTED AREA: In Central WY...Fire Weather Zone 288 which
  impacts the eastern slopes of the Wind River Mountains including
  South Pass.

* WIND: West 10 to 20 mph with gusts up to 35 mph.

* HUMIDITY: As low as 15 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please make sure your campfire is completely out before leaving 
the campground. Avoid driving or parking in high, dead grass as a
spark can ignite dry vegetation. 


&&

$$

http://weather.gov/riverton
1 follow-up statement
372 
WWUS85 KRIW 150156
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
756 PM MDT Wed Aug 14 2019

WYZ414-150300-
/O.EXP.KRIW.FW.W.0003.000000T0000Z-190815T0200Z/
Salt and Wyoming Ranges/West Zone Bridger Teton NF-
756 PM MDT Wed Aug 14 2019

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

Relative humidity will continue to rise Wednesday evening and
values will be above warning thresholds. Similarly, wind speeds
have decreased early Wednesday evening. Therefore, the Red Flag 
Warning that was in effect will expire at 8 PM.

$$

WYZ288-150300-
/O.EXP.KRIW.FW.W.0003.000000T0000Z-190815T0200Z/
East Wind River Mountains/South Shoshone NF-
756 PM MDT Wed Aug 14 2019

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

Relative humidity will continue to rise Wednesday evening and
values will be above warning thresholds. Similarly, wind speeds
have decreased early Wednesday evening. Therefore, the Red Flag 
Warning that was in effect will expire at 8 PM.

$$

http://weather.gov/riverton

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Aug 13, 11:01 PM MDT, 5 hours 21 minutes earlier.

Area forecast discussion, Aug 13, 11:01 PM MDT, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1101 PM MDT Tue Aug 13 2019

.SHORT TERM...Tonight through Wednesday

A few more clouds so far today, but dewpoints remain in the 30s
and 40s, so not much cloud cover bubbling up across most of
Wyoming. Zonal flow aloft will keep current airmass in place one
more day. There is an outside chance for a brief shower for the
Northern Bighorn Range during peak heating, but any rain that does
occur won't amount to much.

.LONG TERM...Wednesday night through Tuesday

There look to be two different parts of the long term forecast. The
first period, mainly through Friday, will be the more active periods
as the flow looks largely zonal with some shortwaves topping the
ridge. The result will be mainly but not always diurnal showers and
thunderstorms. There are some differences in timing of the waves,
especially beyond Thursday though. At this point, the most active
day looks to be Friday. All the models also indicate the best chance
would be across northern areas with diminishing chances further
south in the County Warning Area. Across southern areas, with the
pressure gradient tightening a bit, there will be a gusty wind
developing and with low humidity this could enhance fire behavior
each afternoon.

There should be decrease in activity on Saturday as ridging builds
northward into the area. There will be enough moisture left over for
isolated activity across the north though. Ridging will then build
northward across the area and bring largely dry conditions. Early
next week will likely turn out hot for many areas, especially if the
European verifies with close to 6000 dm ridge building to the south.
For now, we have kept Sunday through Tuesday mainly dry with most of
the energy and forcing being kept well north of the area.
&&

.AVIATION...06Z Issuance

Weak disturbance crossing the forecast area has kicked off some late
evening showers vicinity KCPR. These will exit central Wyoming
between 06Z-08Z/Wednesday. All terminals to be VFR through
06Z/Thursday with isolated late day showers skirting the northern
Wyoming border. Gusty westerly surface wind 15-25kts will increase
around 20Z/Wednesday at terminals west of the Continental Divide.
Similar west-northwest wind anticipated at KRIW by 23Z/Wednesday.
Wind speeds will decrease shortly before sunset Wednesday.

&&

.FIRE WEATHER...

Dry air remains in place across Wyoming, with humidity at or below
15 percent for all lower elevations. Conditions will improve
overnight, with better humidity expected. Wednesday will continue
to be dry, while a return of some breezier conditions is expected
for areas west of the divide. Elevated fire weather concerns are
expected for zones 277, 278 and 279, with winds approaching 20 mph
during the afternoon.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...Straub
LONG TERM...Hattings
AVIATION...CNJ
FIRE WEATHER...Straub

Nearby

Red Flag Warnings in Wyoming, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.